Arizona, 2007

Hail in Arizona, September 22, 2007

September 22, 2007 · NWS PSR · 1 event in 1 county or zone

Large hail reported in parts of Scottsdale.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Large hail reported in parts of Scottsdale.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 22, 10:30 AM MST, 3 hours 5 minutes earlier.

Area forecast discussion, Sep 22, 10:30 AM MST, 3 hours 5 minutes before
AZZ020>028-CAZ030>033-230000-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1030 AM MST SAT SEP 22 2007

.SYNOPSIS...
A STRONG PACIFIC LOW PRESSURE SYSTEM WILL PUSH THROUGH THE GREAT
BASIN AND THEN INTO THE NORTHERN GREAT PLAINS THE NEXT FEW DAYS. AS
THIS SYSTEM PASSES BY TO OUR NORTH...THERE WILL CONTINUE TO BE
SCATTERED SHOWERS AND THUNDERSTORMS OVER ARIZONA TODAY INTO TONIGHT
...ENDING OVER THE SOUTH-CENTRAL HIGHER TERRAIN ON SUNDAY. COOLER
TEMPERATURES THAT ARE EXPECTED TODAY...WILL BE REPLACED BY WARMER
TEMPERATURES SUNDAY AND MONDAY. HIGHER PRESSURE ALOFT NEXT WEEK WILL
RESULT IN GENERALLY CLEAR SKIES WITH NEAR NORMAL TEMPERATURES.

&&

.SHORT TERM...
TODAY THROUGH MONDAY...
FEED OF LOW AND MID LEVEL MOISTURE CONTINUES ACROSS AZ PORTION OF
THE CWA...BUT RESULTANT CLOUDINESS IS ONLY PRODUCING ISOLD TO SCT
LIGHT SHOWERS PER LOCAL 88D RADARS. MEANWHILE...OFFSHORE LOW IS
STILL SPINNING AROUND ITSELF...BUT THERE ARE SIGNS THAT IT WILL BE
ON THE MOVE SOON. DRY PUNCH IS SEEN ROTATING AROUND THE SYSTEM INTO
OUR SE CA ZONES...AND STABLIZING/DRYING THAT IS SEEN ON FORECAST
SOUNDINGS WOULD INDICATE THE PRECIP THREAT IS JUST ABOUT OVER OUT
THERE. HAVE UPDATED GRIDS/ZONES TO REFLECT THIS THINKING. ELSEWHERE
...FORECAST SOUNDINGS OVER SCNTRL/SW AZ LOCATIONS WOULD ARGUE FOR A
CONTINUED THREAT OF SHOWERS/TSTMS TODAY INTO TONIGHT...THOUGH IT
WOULD APPEAR THAT THE BEST CHANCES AND GREATEST QPFS MAY BE ABOUT TO
SHIFT EWD INTO THE HIGHER TERRAIN AREAS EAST OF PHOENIX. IN ANY
EVENT...LATEST MODEL GUIDANCE STILL ENDS THIS PRECIP EVENT LATE
TONIGHT OVER ALL AREAS BUT ZONE 24...WHERE A CHANCE OF STORMS WILL
CONTINUE INTO THE AFTERNOON HOURS SUNDAY. TEMPS WILL CONTINUE TO BE
TRICKY TODAY...HAVE ALREADY UPDATED A COUPLE OF TIMES TO BUMP THEM
UP FOR THIS AFTERNOON CLOSER TO MOS GUIDANCE. SHOWERS ARE JUST NOT
SUFFLY WIDESPREAD TO KEEP TEMPS DOWN AS LOW AS WE HAD THEM. AS
TROUGH LIFTS OUT TO THE NE SUNDAY INTO MONDAY...EXPECT A RETURN TO
SUNNIER SKIES AND WARMER TEMPS. NO FURTHER UPDATES PLANNED.

&&

.LONG TERM...
MONDAY NIGHT THROUGH FRIDAY...
ECMWF AND GFS REMAIN IN FAIRLY GOOD AGREEMENT WITH THE SHORT TERM
SYSTEM WEAKENING AND MOVING INTO THE CENTRAL PLAINS MONDAY
NIGHT/TUESDAY. THE GREATER SW WILL BE UNDER A DRIER
WEST/SOUTHWESTERLY FLOW TUESDAY THROUGH THURSDAY...ALONG WITH A
WARMING TREND. TEMPS ARE EXPECTED TO REBOUND BACK NEAR 100 ACROSS
THE WARMEST DESERT LOCALES BY THURSDAY. MEANWHILE...MED RANGE MODELS
ARE SUGGESTING ANOTHER...MUCH WEAKER...PAC LOW PRES SYSTEM
DEVELOPING OFF THE CENTRAL CA COAST FRIDAY. WELL WAIT FOR A FEW
MORE RUNS TO SHOW SOME CONSISTENCY IN THE AFOREMENTIONED SYSTEM
MOVING THROUGH BEFORE JUMPING ON A COOLING TREND. OVERALL...FEW
CHANGES WERE MADE TO THE EXTENDED PORTIONS OF THE FORECAST...WITH NO
WEATHER CONCERNS EXPECTED MONDAY NIGHT THROUGH FRIDAY.

&&

.AVIATION...
SEPTEMBER 22 1630 UTC (SEPTEMBER 22 0930 MST)

SHARP MOISTURE BOUNDARY REMAINS OVER THE LOWER DESERTS...WITH
WESTERN TAF SITES RELATIVELY DRY...DEW POINTS DOWN IN THE 50S AT
KIPL. TO THE EAST...CLOUDS...-SHRA AND AN ISOLD -TSRA CONTINUE TO
TRAIN NORTHWARD IN LINES OR CLUSTERS. MOST OF THE ACTIVITY HAS BEEN
NON-CONVECTIVE WITH SOME LOWER SCT-BKN LAYERS. ONE PIREP WEST OF BKX
SHOWED TOPS AT 060 AND SOME LOWER CIGS COULD STILL DEVELOP.
HOWEVER...HAVE AMENDED KPHX FOR BETTER VSBYS...AND LESS IMPACT ON
OPERATIONS. PREVAILING VSBYS NOT EXPECTED TO DROP AS LOW AS 5 MILES.

SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.

AVIATION DISCUSSION IS NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SEPTEMBER 22 1115 UTC (SEPTEMBER 22 0415 MST)

MONDAY INTO THE MIDDLE OF NEXT WEEK...LARGE UPPER LEVEL LOW WILL BE
PULLING AWAY FROM THE REGION WITH HIGHER PRESSURE BUILDING ACROSS
THE AREA FROM THE SOUTHWEST. EXPECT AN UPWARD TREND IN TEMPERATURES
AND A DOWNWARD TREND IN RH VALUES THROUGH THE PERIOD...AS A DRIER
GENERALLY WESTERLY FLOW ALOFT SETS UP. NO STRONG WINDS ANTICIPATED
...SO TERRAIN INDUCED DIURNAL PATTERNS EXPECTED TO DOMINATE WIND
FIELDS. ALL ZONES WILL REMAIN DRY WITH NO PRECIPITATION EXPECTED
THROUGH AT LEAST THURSDAY.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

SHORT TERM...ESTKE
LONG TERM...WANEK
AVIATION...SIPPLE
FIRE WX...BRECKENRIDGE
Hazardous weather outlook, Sep 22, 5:04 AM MST, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
504 AM MST SAT SEP 22 2007

AZZ021>024-026>028-230700-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-
GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
504 AM MST SAT SEP 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA AND WEST-
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SPREAD ACROSS THE AREA
THROUGH THIS EVENING. RAINFALL RATES WILL GENERALLY BE ON THE ORDER
OF ONE TO TWO TENTHS OF AN INCH PER HOUR. TOTAL PRECIPITATION AMOUNTS
THROUGH TONIGHT WILL TYPICALLY RANGE FROM A QUARTER TO A HALF
INCH...THOUGH MAY BE AS HIGH AS TWO INCHES IN SOME AREAS...CAUSING
NORMALLY DRY WASHES TO RUN. IN ADDITION...THERE IS A SLIGHT CHANCE
THAT SOME OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING COULD
BECOME SEVERE...WITH DAMAGING WINDS...HAIL AND FLASH FLOODING THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SPOTTER ACTIVATION WILL NOT BE NEEDED.

INIGUEZ

The radar

The Phoenix radar (KIWA), 49 km away, was scanning. The volume nearest the first event began at 20:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Maricopa

When
September 22, 1:35 PM MST
Where
Maricopa County, 5 mi NNE of Scottsdale Muni
Measured
1.25 in hail
Reported by
Public
Coordinates
33.687, -111.887

Large hail was reported by the public.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2007Every state in 2007This day in weather historyWarnings in Arizona, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60805.